[ Back to EurekAlert! ] Public release date: 25-Nov-2009
[ | E-mail Share Share ]

Contact: Steve Graff
jncimedia@oxfordjournals.org
301-841-1285
Journal of the National Cancer Institute

News brief: Long-term testicular cancer survivors at high risk for neurological side effects

Long-term survivors of testicular cancer who were treated with cisplatin-based chemotherapy had more severe side effects, including neurological side effects and Raynaud-like phenomena, than men who were not treated with chemotherapy, according to a new study published online November 25 in the Journal of the National Cancer Institute.

Marianne Bryd°y, M.D., of the Department of Oncology, Haukeland University Hospital, in Bergen, Norway, and colleagues conducted a cross-sectional study to assess the prevalence of these known side effects among long-term testicular cancer survivors in Norway according to the treatment they had received. Side effects include sensory neuropathy, tinnitus, hearing impairment, and Raynaud-like phenomena (discoloration of the hands or feet on exposure to cold).

Researchers invited 1,814 men who were treated for unilateral testicular cancer during 1980-1994 to participate in a national multicenter follow-up survey conducted during 1998-2002. A total of 1,409 participants, who were allocated to three groups based on cisplatin administration, were assessable in this study.

The researchers found that at 4-21 years after the initiation of treatment for testicular cancer, men who had received any chemotherapy had statistically significantly higher odds for increasing severity of all assessed symptoms compared with men not treated with chemotherapy. Treated men also had more hearing impairment, as measured by audiometry, particularly those who had received dose-intensive chemotherapy.

"A major aim in the treatment of testicular cancer is to minimize toxic effects without compromising the high cure rate," the authors write. "Our data favor the use of chemotherapy regimens that contain 20 mg/m2 cisplatin per day to limit ototoxicity."

###

Contact: Marianne Bryd°y, marianne.brydoy@helse-bergen.no, +47 55 97 35 96/ +47 55 97 20 10

Note to Reporters: The Journal of the National Cancer Institute is published by Oxford University Press and is not affiliated with the National Cancer Institute. Attribution to the Journal of the National Cancer Institute is requested in all news coverage.

Visit JNCI online at http://jnci.oxfordjournals.org and the JNCI press room at http://www.oxfordjournals.org/our_journals/jnci/press_room.html

For the latest cancer news and studies, follow us on Twitter @JNCI_Now



[ Back to EurekAlert! ] [ | E-mail Share Share ]

 


AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.